What is an HIV skin rash?
A skin rash is a skin condition characterized by redness of the skin, red spots or small red bumps on the skin, itchiness (pruritus) and sometime discomfort or pain. It can be both an early sign of acute HIV infection as part of the flu-like symptoms developing 1-6 weeks after contracting HIV or a sign of chronic HIV infection due to one of many other causes.
Characteristics of HIV rash
Early Stage or Acute HIV Rash
Early stage skin rash in HIV patients is also known as seroconversion rash and is one of the many possible symptoms caused by the acute retroviral syndrome developed following the infection. The rash typically consists of flat red spots (macules) and small red bumps (papules) on the chest, back or the face. It can manifest in other areas of the body too and can be itchy; pimple-like manifestations (pustules) have also been reported. Skin rashes are a very common skin manifestation of many different conditions, from allergies, to drug reactions, sun burns, skin infections, viral systemic infection and many more. For a proper evaluation you should refer to your physician or dermatologist.
Other early symptoms of HIV infection
Early symptoms of HIV can start as early as one week following the infection, but generally manifest 3-6 weeks later. They define what is called as Acute HIV Infection or Acute Retroviral Syndrome and last an average of 2-3 weeks. They are often called flu-like symptoms or mononucleosis-like symptoms due to their similar manifestation with such conditions and are caused by the high viral load, also known as viremia, which defines the number of viral particles in a set volume of blood that steeply increases in the first few weeks following the infection to then get lower thanks to the immune system starting to fight it back.
Besides the skin rash, other common early symptoms of HIV include:
- Muscle and joint pain
- Swollen lymph nodes
- Weight loss
- Sore throat
- Nausea, vomiting and diarrhea
- Night sweats
- Mouth sores
- Abnormal blood tests such as low white blood cell (WBC) count, low platelet count and elevated liver enzymes
The first symptoms are of critical importance for an early diagnosis which will lower the risk of spreading the infection to other people and allow for early treatment with an improved outcome and less risks. Unfortunately, by being non-specific and resembling other common illnesses this opportunity is often missed and sometimes even when the doctor suspects an HIV infection the test in the early stages can result in a false-negative. This is because the blood test generally detects the antibodies that the immune system produces to fight the infection and sometimes this process takes up to 2-4 months.
Chronic HIV rash
Chronic HIV patients have high chances of developing a skin rash at some point in their life.
Skin rashes in chronic HIV infection may be a result of:
- Opportunistic bacterial infections, commonly from staphylococcus aureus.
- Opportunistic viral infections, such as molluscum contagiosum and herpes.
- Opportunistic fungal and yeast infection
- Inflammatory conditions correlated with HIV, such as seborrheic dermatitis, atopic dermatitis, psoriasis, xerosis and ichthyosis.
- Side effects from antiretroviral therapy, such as nevirapine (Viramune).
- Side effect from other therapies, most commonly antibiotics such as trimethoprim/sulfamethoxazole (TMP/SMX or Bactrim) which is prescribed to treat or prevent some of the opportunistic bacterial infections.
- Photosensitivity or prolonged sun exposure
Rash caused by medication
Several drugs used to treat HIV or drugs used to treat the opportunistic infections in HIV patients can cause a skin rash. This can be a mild complication that goes away days or weeks after the medication is stopped. In some cases, these drugs can cause a more severe reaction known as hypersensitivity reaction with symptoms including a rash, abdominal pain, fever, fatigue, headache, muscle pain, vomiting. If you experience any of these symptoms you should seek medical attention. Medication that may cause the hypersensitivity reaction include:
- Abacavir (Ziagen, Triumeq, Trizivir)
- Nevirapine (Viramune)
- Maraviroc (Selzentry)
- Raltegravir (Isentress)
- Dolutegravir (Tivicay, Triumeq, Dovato, Juluca)
Another rare but severe drug hypersensitivity reaction is Steven-Johnson Syndrome (SJS). This disorder starts with flu-like symptoms, such as fever, fatigue, burning eyes and a painful rash with blisters on the skin and around the mucous membranes such as the mouth, nose, eyes and genitals. This condition requires hospitalization and needs to be treated promptly.
In some cases, the same symptoms are a sign of an even more severe condition known as Toxic Epidermal Necrolysis (TEN) which causes necrosis and detachment of the top layer of the skin.
Treatment of HIV Rash
It is important to be evaluated by a dermatologist or other specialist for an appropriate diagnosis and treatment. Treatment depends upon the cause of the rash, among the many options there are:
- Topical steroids
- Oral steroids
- Oral antihistamines
- Emollient creams
- Phototherapy (UV light therapy)
- Change class of medication, when adverse drug reaction is suspected
- Lifestyle or diet changes if an allergic reaction is suspected
- Avoiding sun light, when photosensitive drugs are suspected as a cause
- Avoiding frequent hot showers or baths, as they can lead to dry and itchy skin or cause a condition known as cholinergic urticaria.
- Fitzpatrick’s Dermatology.
S Kang – McGraw-Hill, 2019
- Skin infections in HIV-infected individuals in the era of HAART.
S Rodgers, KS Leslie – Current Opinion in Infectious Diseases, Apr 2011
- Cutaneous Manifestations of Human Immunodeficiency Virus: a Clinical Update.
K Altman, E Vanness, RP Westergaard – Current Opinion in Infectious Diseases, Mar 2015
- US National Institutes of Health – National Library of Medicine
Medical Blogger committed to accuracy, I am passionate about delivering my readers critical insights into the medical field.
Former paramedic, instructor and medical school student.
You can read more about me in the dedicated section of the website.